Management of Severe Allergic-Like Contrast Media Reactions: Pitfalls and Strategies, From the AJR Special Series on Contrast Media
Daniella Asch, Michael J Callahan, Kerry L Thomas, Sagar Desai, Jay K Pahade
AJR Am J Roentgenol . 2023 Oct 11. doi: 10.2214/AJR.23.30044. Online ahead of print.
Adverse reactions to contrast media are often high-acuity events that are uncommon potentially life-threatening. Nonetheless, these events are treatable, and radiologists may be called upon to manage a contrast media reaction. However, because these events are infrequent, they are prone to management errors. This article highlights common pitfalls and practical tips for the management of acute contrast media reactions in children and adults. Recognition of frequent management errors and implementation of the mitigation strategies presented can ameliorate risk and improve patient outcomes. These measures include proper training on reaction management and medication administration, the prompt use of IM epinephrine autoinjectors whenever a severe allergic-like reaction is suspected, the use of visual aids for quick reference in the setting of a reaction, and the recognition of adverse events that are not allergic-like reactions, which commonly require only supportive care.